Alert archive / Mississippi / Special Weather Statements in 2024

Special Weather Statement, NWS Jackson, MS

May 13, 2024Claiborne County, Hinds County, Mississippi

NWS Jackson, MS issued this special weather statement at May 13, 2024, 1:07 AM CDT for Claiborne County, Hinds County, Mississippi. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2024, 1:07 AM CDT (06:07 UTC)
Expired
May 13, 2024, 2:00 AM CDT
In force
53 min
Issued by
NWS Jackson, MS
Hail
0.50 in
Wind
50

Counties Claiborne County, MS, Hinds County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 38 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 1:10 AM CDTTSTM WND DMG4 N Port Gibson, MSTrees down on Grand Gulf Road.
May 13, 1:13 AM CDTTSTM WND DMGPort Gibson, MSTrees down in Port Gibson.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 6.1 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2024-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2024-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

491 
WWUS84 KJAN 130607
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
107 AM CDT Mon May 13 2024
 
LAZ025-MSZ047-048-053-054-130700-
Tensas LA-Copiah MS-Warren MS-Hinds MS-Claiborne MS-
107 AM CDT Mon May 13 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL TENSAS PARISH...
SOUTHWESTERN WARREN...CLAIBORNE...SOUTHWESTERN HINDS AND NORTHERN
COPIAH COUNTIES THROUGH 200 AM CDT...

At 106 AM CDT, Doppler radar was tracking a strong thunderstorm near
Port Gibson, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor hail damage to vegetation is 
         possible.

This strong thunderstorm will be near...
  Port Gibson around 110 AM CDT.
  Hermanville and Rocky Springs around 115 AM CDT.
  Carpenter and Reganton around 125 AM CDT.
  Utica around 130 AM CDT.
  Dry Grove and Dentville around 140 AM CDT.
  Jackson, Crystal Springs, and Terry around 150 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3234 9025 3218 9022 3218 9024 3216 9024
      3215 9025 3215 9024 3211 9025 3210 9024
      3209 9025 3209 9023 3204 9023 3203 9025
      3202 9023 3202 9022 3201 9023 3199 9021
      3196 9020 3190 9113 3217 9115
TIME...MOT...LOC 0606Z 260DEG 44KT 3201 9106 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

$$

DB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at May 12, 9:49 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, May 12, 9:49 PM CDT, 3 hours 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
949 PM CDT Sun May 12 2024

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE...
Issued at 939 PM CDT Sun May 12 2024

Local radars showed a large area of mostly light to moderate rain
across our CWA generally along and north of Highway 84. There was
no lightning within our CWA at mid evening and the rain has
knocked temperatures down close to forecast morning lows across
our southern zones. No severe weather or locally heavy rain is
expected over our CWA for the next couple of hours but, waa is
expected to increase after midnight from the southwest ahead of a
shortwave trough noted over the southern Plains. The 00Z Mon JAN
sounding had a PWAT of 1.55in. By morning PWATs are expected to be
close to two inches. Regional radars did show convection over east
Texas crossing the Louisiana state line. This activity is progged
to increase in coverage and intensity as it approaches our CWA.
This activity will pose a damaging wind and hail threat mainly as
it moves into our CWA. In addition rainfall rates will increase as
well with heavy rain falling over already wet grounds. Some runoff
issues especially in poor drainage areas are possible later
tonight. /22/

&&

.DISCUSSION...
Issued at 158 PM CDT Sun May 12 2024

Tonight and tomorrow...

Hope you enjoyed the break this weekend as active weather has
returned for the short term period. A series of disturbances amid an
active southern stream will support multiple complexes that push
across the area starting tonight. The first few will not pose a huge
threat as there is not much instability and the warm front is
offshore the Gulf. These will push through tonight and early
tomorrow morning and there is a slight risk highlighted for south of
the HWY 84 corridor in the HWO for damaging winds to 60 mph and hail
to quarter size. A tornado cannot be ruled out but this chance is
very low considering the lack of instability and unfavorable low
level shear profile.

The main concern will be tomorrow afternoon and evening as a more
potent MCS dives across the area. Storms will initiate in central
Texas and gradually grow upscale, reaching maturity once it reaches
our area. Strong instability and deep shear will be supportive of
its maintenance, while a surface warm front, roughly extending
parallel to the HWY 49 corridor, will serve as a focus for a
potentially stronger wind swath. There is some low end tornado
threat as well given somewhat favorable wind profiles, however I
want to emphasize that the straight line winds in these cases may do
greater, more widespread damage. There is a slight risk highlighted
for this potential as well, however an upgrade to enhanced could be
possible.

In addition to severe threat, PWAT in excess of 1.8 inches and very
deep warm cloud layer will support heavy rain rates capable of
producing flash flooding. Multiple rounds of rain will enhance this
risk further and will lead to a lot of rainfall in a short period of
time, as much as 4 to 5 inches in spots, with a focus south of I-20.
This has prompted the issuance of a flash flood watch and an
elevated risk in the HWO for this area.
/SAS/

Monday Night through Saturday...

The potential for severe storms and heavy rain will be ongoing as
we begin the forecast period Monday night. A complex of storms is
advertised to be in the process of racing east through the CWA
during this time. Damaging wind gusts up to 70 mph, quarter to
golf ball size hail, and tornadoes will be possible with this
complex as it moves through. In addition, heavy rainfall will
again continue to be a concern during this time. High rainfall
rates and training west to east convection could result in flash
flooding, especially in low-lying and poor drainage areas, along
with some minor river flooding.

Showers and storms will continue to be possible into Tuesday as the
main upper trough moves through the region.  This activity will
steadily exit the CWA through the course of the afternoon as the
trough exits to the northeast.  High pressure at the surface and
ridging aloft will quickly build into the region Tuesday night, with
a return to quiet weather expected through at least Wednesday night.

Chances for showers and storms will yet again increase across the
forecast area early Thursday morning, with chances remaining in the
forecast through Saturday.  This is as a result of yet another
series of disturbances forecast to affect the region. It'll also be
during this time, particularly Friday and Saturday, that the
potential for both heavy rain and severe storms will need to
monitored in upcoming forecasts. /19/

&&

.AVIATION...
(00Z TAFS)
Issued at 653 PM CDT Sun May 12 2024

Widespread -RA with a few -TSRA mainly across the south will bring
varying conditions through the TAF period. Away from TSRA cigs wl
lower to MVFR/IFR while vsbys lower to MVFR by 06Z and then
prevail through 17Z. VSBYs wl improve but MVFR cigs wl continue
through the end of the TAF period. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       65  79  66  83 /  90  80  50  30
Meridian      64  77  65  85 /  90  90  60  50
Vicksburg     65  82  66  84 /  90  70  50  10
Hattiesburg   67  84  67  87 /  80  90  70  40
Natchez       64  83  65  84 /  90  80  50  10
Greenville    65  79  67  82 /  90  60  50  20
Greenwood     65  77  66  82 /  80  80  50  40

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flood Watch through Tuesday morning for MSZ053>066-072>074.

LA...Flood Watch through Tuesday morning for LAZ024>026.

AR...None.
&&

SAS20/19/22

In the hours before

Local storm report, May 12, 7:10 PM CDT, 5 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
710 PM CDT Sun May 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 PM     Tstm Wnd Dmg     1 WSW Zion Hill         31.92N 89.81W
05/09/2024                   Simpson            MS   Public

            Power lines were downed along US 49.

&&

DL
Special weather statement, May 13, 1:07 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
107 AM CDT Mon May 13 2024

LAZ025-MSZ047-048-053-054-130700-
Tensas LA-Copiah MS-Warren MS-Hinds MS-Claiborne MS-
107 AM CDT Mon May 13 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL TENSAS PARISH...
SOUTHWESTERN WARREN...CLAIBORNE...SOUTHWESTERN HINDS AND NORTHERN
COPIAH COUNTIES THROUGH 200 AM CDT...

At 106 AM CDT, Doppler radar was tracking a strong thunderstorm near
Port Gibson, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Port Gibson around 110 AM CDT.
  Hermanville and Rocky Springs around 115 AM CDT.
  Carpenter and Reganton around 125 AM CDT.
  Utica around 130 AM CDT.
  Dry Grove and Dentville around 140 AM CDT.
  Jackson, Crystal Springs, and Terry around 150 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3234 9025 3218 9022 3218 9024 3216 9024
      3215 9025 3215 9024 3211 9025 3210 9024
      3209 9025 3209 9023 3204 9023 3203 9025
      3202 9023 3202 9022 3201 9023 3199 9021
      3196 9020 3190 9113 3217 9115
TIME...MOT...LOC 0606Z 260DEG 44KT 3201 9106

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DB

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 1:56 AM CDTSpecial Weather StatementJANRankin, Scott, Smith79 min
May 13, 2:34 AM CDTSpecial Weather StatementJANCopiah, Franklin, Lawrence, Lincoln71 min
May 13, 3:14 AM CDTSpecial Weather StatementJANCovington, Jefferson Davis91 min
May 13, 3:20 AM CDTSpecial Weather StatementJANClarke, Jasper85 min
May 13, 3:47 AM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Lamar, Lawrence, Marion58 min
May 13, 4:06 AM CDTSevere Thunderstorm WarningJANClarke, Covington, Jasper, Jones, Smith69 min
May 13, 4:17 AM CDTSevere Thunderstorm WarningJANForrest, Jones44 min
May 13, 4:28 AM CDTTornado WarningJANForrest, Jones, Lamar21 min
May 13, 5:52 AM CDTSpecial Weather StatementJANForrest, Lamar38 min
May 13, 5:33 PM CDTSpecial Weather StatementJANAdams57 min

Nearby

Special Weather Statements in Mississippi, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.